Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 242, NWS Lincoln, IL

July 21, 2003Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2003, 4:09 AM CDT for Coles County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 4:09 AM CDT (09:09 UTC)
Expired
Jul 21, 2003, 5:00 AM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Coles County, IL

The radar

The Lincoln radar (KILX), 123 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 210909
SVRILX
ILC029-211000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
408 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HUMBOLDT TO COLES...OR FROM 11
  MILES NORTH OF MATTOON TO 8 MILES WEST OF MATTOON...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LERNA
  RARDIN
  CHARLESTON
  ASHMORE
  MATTOON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3948 8800 3937 8801 3937 8846 3958 8847
          3966 8838 3966 8812 3962 8795 3949 8796

$$

KELLY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:31 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 21, 3:31 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT MON JUL 21 2003

FORECAST CHALLENGES WILL INCLUDE EXTENT OF PRECIPITATION CHANCES
THROUGH TUESDAY...AND COOL SUMMERTIME TEMPERATURES INTO MIDWEEK.

MODELS NOW PULLING THE FRONT THROUGH SLOWER THAN EARLIER MODEL RUNS
SUGGESTED. WITH THIS IN MIND...WILL NEED TO KEEP CHANCE POPS IN
FORECAST EASTERN AREAS THIS AFTERNOON. MODELS SUGGEST THE ATMOSPHERE
WILL BE ABLE TO RECOVER ENOUGH BY AFTERNOON...WITH THE FRONT STILL
WEST OF THE STATE LINE TO PRODUCE CHANCE OF THUNDERSTORMS. MODELS
HAVING A HARD TIME WITH FEATURES TONIGHT. ALTHOUGH FRONT WILL HAVE
CLEARED THE AREA...IT WILL STILL LINGER CLOSE ENOUGH TO PRODUCE A
CHANCE OF THUNDER NORTH OF THE FRONT INTO SOUTHERN ILLINOIS.
SHORTWAVE ENERGY COMING DOWN FROM THE NORTHWEST WILL BE THE TRIGGER
ON THE NORTHERN PERIPHERY OF THE 850H THETAE AXIS. ETA LOOKS TOO WET
TOO FAR NORTH. HAVE SIDED MORE WITH THE GFS SOLUTION AND ADDED A
CHANCE OF THUNDER TUE MORNING TO SOUTHEAST ILX CWA. REMAINDER OF THE
CWA STILL MAY SEE SOME INSTABILITY SHRA/TSRA DURING THE
AFTERNOON/EARLY EVENING. ABUNDANT COLD AIR ABOVE SURFACE WITH
PERSISTANT CYCLONIC LOW-LVL FLOW.

AFTER TUESDAY EVENING...DRY BUT COOL WEATHER TO SETTLE IN FOR THE
MIDWEEK PERIOD. CAN NOT ARGUE WITH AMOUNT OF COLD AIR EXPECTED TO
COME SOUTH INTO CENTRAL ILLINOIS. ETA/GFS IN GOOD AGREEMENT WITH
850H TEMPS DOWN TO NEAR 10C.

HAVE CHANGED LITTLE WITH THE EXPECTED FRONT SATURDAY NIGHT/SUNDAY.
HAVE KEPT 30 POPS GOING FOR NOW. TIMING STILL ON TRACK OFF LATEST
EXTENDED GFS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 20, 9:01 PM CDT, 7 hours 8 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER ACROSS CENTRAL ILLINOIS TONIGHT
WITH THE THREAT FOR ORGANIZED SEVERE WEATHER SHIFTING INTO SOUTHEAST
ILLINOIS MONDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES WILL
INTERACT WITH A COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE
MIDWEST DURING THE NEXT 24 HOURS. VERY WARM AND HUMID AIR IS IN
PLACE AHEAD OF THIS FRONTAL BOUNDARY TONIGHT AND AS THE UPPER LEVEL
DISTURBANCE AND COLD FRONT MOVE TOWARDS ILLINOIS OVERNIGHT...THE
THREAT FOR SEVERE WEATHER WILL INCREASE.

THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. AREAS ALONG AND
NORTHWEST OF THE ILLINOIS RIVER WILL SEE THE CHANCES FOR STORMS BETWEEN
1100 PM AND 200 AM...WHILE AREAS FURTHER EAST AND SOUTH WILL SEE THE CHANCES
FOR SEVERE WEATHER AFTER 200 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE FRONT CONTINUES SOUTHWARD...THERE IS POTENTIAL FOR SEVERE
WEATHER THROUGH MONDAY MORNING SOUTHEAST OF INTERSTATE 70.  IN
ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY
AND TUESDAY AFTERNOON.  AFTER THAT...ANOTHER CHANCE OF THUNDERSTORMS
WILL BE ON TAP FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE TONIGHT AND DURING THE MORNING HOURS OF MONDAY.

SMITH

In the hours before

Local storm report, Jul 21, 2:22 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
222 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 AM    PEORIA                    IL   WIND DAMAGE
07/21/03   PEORIA                         5 TO 6 FOOT TREE FELL ON A
                                          HOUSE. NUMEROUS TREES DOWN
                                          WITH WIDESPREAD POWER
                                          OUTAGES. EVENT DURATION 10
                                          TO 15 MINUTES. REPORTED BY
                                          ESDA.

0150 AM    WASHBURN                  IL   WIND DAMAGE
07/21/03   WOODFORD                       WHOLE TREE DOWN ACROSS
                                          ROUTE 89 SOUTH OF WASHBURN.
                                          REPORTED BY HAM RADIO.

0218 AM    PEKIN                     IL   WIND DAMAGE
07/21/03   TAZEWELL                       NUMEROUS TREES DOWN, AREAS
                                          OF FLOODING. REPORTED BY
                                          HAM RADIO.

GEELHART
Local storm report, Jul 21, 2:30 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
230 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    LACON                     IL   WIND DAMAGE
07/21/03   MARSHALL                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERIFF.

0205 AM    VARNA                     IL   WIND DAMAGE
07/21/03   MARSHALL                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY ESDA.

0210 AM    TOLUCA                    IL   WIND DAMAGE
07/21/03   MARSHALL                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY ESDA.

GEELHART
Local storm report, Jul 21, 2:42 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
242 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0159 AM    TREMONT                   IL   69 MPH TSTM WIND GUST
07/21/03   TAZEWELL                       MEASURED GUST AT TAZEWELL
                                          COUNTY EOC.

0159 AM    TREMONT                   IL   WIND DAMAGE
07/21/03   TAZEWELL                       NUMEROUS TREES DOWN.
                                          REPORTED BY HAM RADIO.

GEELHART
Special weather statement, Jul 21, 3:43 AM CDT, 26 minutes before
ILZ027>031-036>038-040>057-061-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
343 AM CDT MON JUL 21 2003

...PART OF SEVERE THUNDERSTORM WATCH 781 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 AM
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...MCLEAN...
SCHUYLER...MASON...TAZEWELL...LOGAN...CASS...MENARD...SCOTT...
MORGAN AND SANGAMON.

THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY
HAS NOW SHIFTED TO EASTERN PORTIONS OF CENTRAL ILLINOIS.

THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH UNTIL
5 AM...DEWITT...MACON...CHRISTIAN...SHELBY...PIATT...CHAMPAIGN...
VERMILION...DOUGLAS...EDGAR...MOULTRIE AND COLES.

BYRD
Local storm report, Jul 21, 3:50 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
350 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    ELMWOOD                   IL   WIND DAMAGE
07/21/03   PEORIA                         80 FOOT TREE DOWN. TIME
                                          ESTIMATED. REPORTED BY
                                          ESDA.

0148 AM    BARTONVILLE               IL   WIND DAMAGE
07/21/03   PEORIA                         TREE DOWN ACROSS ROAD.
                                          POWER LINE DOWN ACROSS
                                          ROAD. TIME ESTIMATED.
                                          REPORTED BY ESDA.

0135 AM    4 W MOSSVILLE             IL   WIND DAMAGE
07/21/03   PEORIA                         24 TO 30 INCH DIAMETER
                                          TREE DOWN. TIME ESTIMATED.
                                          REPORTED BY ESDA.

0140 AM    CHILLICOTHE               IL   TORNADO
07/21/03   PEORIA                         TREES AND POWER LINES
                                          DOWN. TIME ESTIMATED.
                                          REPORTED BY ESDA.

GEELHART
Local storm report, Jul 21, 3:50 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED CHILLICOTHE REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
350 AM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    ELMWOOD                   IL   WIND DAMAGE
07/21/03   PEORIA                         80 FOOT TREE DOWN. TIME
                                          ESTIMATED. REPORTED BY
                                          ESDA.

0148 AM    BARTONVILLE               IL   WIND DAMAGE
07/21/03   PEORIA                         TREE DOWN ACROSS ROAD.
                                          POWER LINE DOWN ACROSS
                                          ROAD. TIME ESTIMATED.
                                          REPORTED BY ESDA.

0135 AM    4 W MOSSVILLE             IL   WIND DAMAGE
07/21/03   PEORIA                         24 TO 30 INCH DIAMETER
                                          TREE DOWN. TIME ESTIMATED.
                                          REPORTED BY ESDA.

0140 AM    CHILLICOTHE               IL   WIND DAMAGE
07/21/03   PEORIA                         TREES AND POWER LINES
                                          DOWN. TIME ESTIMATED.
                                          REPORTED BY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:21 AM CDTSevere Thunderstorm WarningILXKnox, Stark54 min
Jul 21, 1:13 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark62 min
Jul 21, 1:30 AM CDTSevere Thunderstorm WarningILXMarshall60 min
Jul 21, 1:34 AM CDTSevere Thunderstorm WarningILXFulton26 min
Jul 21, 1:36 AM CDTTornado WarningILXMarshall, Stark54 min
Jul 21, 1:43 AM CDTSevere Thunderstorm WarningILXTazewell, Woodford62 min
Jul 21, 1:58 AM CDTSevere Thunderstorm WarningILXMcLean62 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningILXLogan61 min
Jul 21, 2:19 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
Jul 21, 2:40 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon65 min
Jul 21, 2:51 AM CDTSevere Thunderstorm WarningILXChampaign, Piatt54 min
Jul 21, 3:18 AM CDTFlash Flood WarningILXLogan3 hr
Jul 21, 3:37 AM CDTFlash Flood WarningILXDeWitt, Macon, Piatt6 hr
Jul 21, 3:50 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 21, 3:54 AM CDTSevere Thunderstorm WarningILXSangamon51 min
Jul 21, 4:04 AM CDTFlash Flood WarningILXDouglas6 hr
Jul 21, 4:31 AM CDTSevere Thunderstorm WarningILXClark, Cumberland44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.